Alert archive / Montana / High Wind Warnings in 2014
High Wind Warning 17, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Mar 19, 2014, 2:24 PM MDT. It took effect at Mar 20, 2014, 12:00 AM MDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2014, 2:24 PM MDT (20:24 UTC)
- In effect from
- Mar 20, 2014, 12:00 AM MDT
- Expired
- Mar 20, 2014, 6:00 PM MDT
- In force
- 18 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted, in the capitals the NWS used until 2016.
724 WWUS75 KTFX 192024 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 224 PM MDT WED MAR 19 2014 MTZ009-048-200830- /O.NEW.KTFX.HW.W.0017.140320T0600Z-140320T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... CHOTEAU 224 PM MDT WED MAR 19 2014 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT THURSDAY... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT THURSDAY. * TIMING AND MAIN IMPACT: STRONG AND GUSTY WINDS WILL DEVELOP ALONG THE ROCKY MOUNTAIN FRONT LATE TONIGHT. THESE WINDS WILL CONTINUE THROUGH THURSDAY MORNING AND WILL MAKE DRIVING DIFFICULT FOR HIGH PROFILE VEHICLES AND TOWING UNITS. * WINDS: WEST WINDS 3O TO 45 WITH GUSTS UP TO 65 MPH. * OTHER IMPACTS: BLOWING SNOW WILL REDUCE VISIBILITIES TO NEAR WHITE OUT CONDITIONS AT TIMES ALONG U.S. HIGHWAY 2. * LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
4 follow-up statements
269 WWUS75 KTFX 192234 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 434 PM MDT WED MAR 19 2014 MTZ045-201200- /O.EXB.KTFX.HW.W.0017.140320T0600Z-140321T0000Z/ LIBERTY- 434 PM MDT WED MAR 19 2014 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT THURSDAY... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT THURSDAY. * TIMING AND MAIN IMPACT: STRONG AND GUSTY WEST WINDS WILL DEVELOP AFTER MIDNIGHT THURSDAY. WINDS WILL SHIFT TO THE NORTHWEST BY THURSDAY AFTERNOON AND CONTINUE STRONG AND GUSTY. WINDS WILL DIMINISH EARLY THURSDAY EVENING. DRIVING WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES AND TOWING UNITS. * WINDS: WEST WINDS 3O TO 45 WITH GUSTS UP TO 65 MPH BECOMING NORTHWEST 30 TO 45 MPH WITH GUSTS UP TO 65 MPH BY THURSDAY AFTERNOON. * OTHER IMPACTS: BLOWING SNOW WILL REDUCE VISIBILITIES TO NEAR WHITE OUT CONDITIONS AT TIMES. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ MTZ009-048-201200- /O.CON.KTFX.HW.W.0017.140320T0600Z-140320T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... CHOTEAU 434 PM MDT WED MAR 19 2014 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT THURSDAY... A HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT THURSDAY. * TIMING AND MAIN IMPACT: STRONG AND GUSTY WEST WINDS WILL DEVELOP AFTER MIDNIGHT THURSDAY. THESE WINDS WILL CONTINUE THROUGH THURSDAY MORNING BUT SHIFT TO THE NORTHWEST AND DIMINISH BY THURSDAY AFTERNOON. DRIVING WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES AND TOWING UNITS. * WINDS: WEST WINDS 3O TO 45 WITH GUSTS UP TO 65 MPH. * OTHER IMPACTS: BLOWING SNOW WILL REDUCE VISIBILITIES TO NEAR WHITE OUT CONDITIONS AT TIMES ALONG U.S. HIGHWAY 2. * LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
807 WWUS75 KTFX 201021 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 421 AM MDT THU MAR 20 2014 MTZ009-048-201800- /O.CON.KTFX.HW.W.0017.000000T0000Z-140320T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... CHOTEAU 421 AM MDT THU MAR 20 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY. * TIMING AND MAIN IMPACT: STRONG AND GUSTY WEST WINDS WILL RE- DEVELOP THIS MORNING AS A LOW PRESSURE SYSTEM MOVES ACROSS NORTH CENTRAL MONTANA AND CONTINUE TO AROUND MIDDAY. WINDS WILL SHIFT TO THE NORTHWEST AND DIMINISH BY THURSDAY AFTERNOON. DRIVING WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES AND TOWING UNITS. * WINDS: WEST WINDS 3O TO 45 WITH GUSTS UP TO 65 MPH. * OTHER IMPACTS: BLOWING SNOW WILL REDUCE VISIBILITIES TO NEAR WHITE OUT CONDITIONS AT TIMES ALONG U.S. HIGHWAY 2. * LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ MTZ045-201800- /O.CON.KTFX.HW.W.0017.000000T0000Z-140321T0000Z/ LIBERTY- 421 AM MDT THU MAR 20 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING. * TIMING AND MAIN IMPACT: STRONG AND GUSTY WEST WINDS WILL RE- DEVELOP THIS MORNING AS A LOW PRESSURE SYSTEM MOVES ACROSS NORTH CENTRAL MONTANA. WINDS WILL SHIFT TO THE NORTHWEST BY THURSDAY AFTERNOON AND CONTINUE STRONG AND GUSTY. WINDS WILL DIMINISH EARLY THURSDAY EVENING. DRIVING WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES AND TOWING UNITS. * WINDS: WEST WINDS 3O TO 45 WITH GUSTS UP TO 65 MPH BECOMING NORTHWEST 30 TO 45 MPH WITH GUSTS UP TO 65 MPH BY THURSDAY AFTERNOON. * OTHER IMPACTS: BLOWING SNOW WILL REDUCE VISIBILITIES TO NEAR WHITE OUT CONDITIONS AT TIMES. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
810 WWUS75 KTFX 201744 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1144 AM MDT THU MAR 20 2014 MTZ009-048-201845- /O.EXP.KTFX.HW.W.0017.000000T0000Z-140320T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... CHOTEAU 1144 AM MDT THU MAR 20 2014 ...HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY... THE HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY. BREEZY CONDITIONS WILL CONTINUE THROUGH THIS AFTERNOON BUT DAMAGING WINDS ARE NOT EXPECTED. $$ MTZ045-210000- /O.CON.KTFX.HW.W.0017.000000T0000Z-140321T0000Z/ LIBERTY- 1144 AM MDT THU MAR 20 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING. * TIMING AND MAIN IMPACT: STRONG AND GUSTY WEST WINDS WILL SHIFT NORTHWEST THIS AFTERNOON AND DIMINISH EARLY EVENING. DRIVING WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES AND TOWING UNITS. * WINDS: WEST WINDS 3O TO 40 WITH GUSTS UP TO 65 MPH. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
550 WWUS75 KTFX 202356 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 556 PM MDT THU MAR 20 2014 MTZ045-210100- /O.EXP.KTFX.HW.W.0017.000000T0000Z-140321T0000Z/ LIBERTY- 556 PM MDT THU MAR 20 2014 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... THE HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING. WINDS HAVE DIMINISHED. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Mar 19, 11:18 AM MDT, 3 hours 6 minutes earlier.
Area forecast discussion, Mar 19, 11:18 AM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1118 AM MDT Wed Mar 19 2014 UPDATED AVIATION SECTION .UPDATE...Overall forecast appears to be in good shape with breezy conditions and seasonable temperatures expected today. Clouds will continue to increase ahead of the next weather system that will move into the region overnight. Only updates made this morning were to increase and fine tune winds for today through early tomorrow morning, especially along the Rocky Mountain Front. Observations this morning have shown that winds along the Front are substantially stronger than models and the previous forecast indicated. Am also somewhat concerned that winds along the Front may reach high wind criteria as downslope pressure gradients tighten up late tonight. Will continue to comb through the models for clues as to how this system will play out and, if conditions warrant, may introduce highlights with the afternoon package. mpj && .AVIATION... UPDATED 1718Z. VFR conditions will prevail for most of the TAF sites through the next 24 hours. A Pacific cold front will move across the area Thursday morning spreading gusty winds across the area and lowering CIGS. MVFR conditions will begin to develop late in the TAF period near the Canadian border as snow spreads south out of Canada. This area of snow will extend from near KCTB to near KHVR at 18Z Thursday. MVFR and IFR conditions will be possible beyond the TAF forecast period due to low CIGS and VIS as snow continues to spread south over much north central Montana Thursday afternoon. Langlieb && .PREV DISCUSSION... /ISSUED 540 AM MDT Wed Mar 19 2014/ Today through Friday Evening...Current water vapor and IR satellite imagery showing mid- and high-level cloud cover beginning to increase from west to east as band of Pacific moisture moves through northern flank of the high pressure ridge covering the western states. Scattered snow showers will develop along the higher elevations of the Rocky Mtn Front this aftn/eve, but central plains and southwest valleys should remain mostly dry today, with high temperatures in the mid- to upper 40s. Forecast models still on track in showing the ridge weakening and moving east in response to a quickly moving shortwave trof that should reach our region late tonight into Thurs morning, with initial light snow largely confined to the Rocky Mtn Front. However, some marked differences still exist in model depictions of precipitation coverage over central and southwest MT on Thurs into Fri, notably with the NAM solution indicating much lower chances of precip across the region. Though the trof axis and low pressure circulation core exit into the Dakotas by Thurs aftn, majority of other models show fair amount of residual moisture behind the trof. That moisture will combine with slightly unstable north-northwesterly flow aloft to generate several areas of light snow over most of the central and Hiline counties through early Fri aftn. Quantitative precip values remain pretty light (about 0.1 to 0.2 inch), so total snowfall estimates are only in the 1 to 3 inch range at lower elevations along/north of Helena-to-Lewistown line, with 4 to 6 inches in the mtns. Precip values and snowfall over southwest MT should total about half those values. Moisture begins to thin out, decreasing precip chances, by late Fri aftn/early Fri evening. Surface cold front accompanying the Thurs weather system, will push temps back below normal, with mid- to upper 30s on Thurs and upper 20s to low 30s on Fri. Waranauskas Friday night through Wednesday...Cooler and wetter conditions will continue through the long term forecast as a nearly steady stream of moist air will move across the area. A cold pool of air will remain on the lee side of the Rocky Mountains and force the warm moist air over it while allowing precipitation to continue to fall east of the Continental Divide, mainly in the form of snow. The models continue to show a dry period Saturday as some weak shortwave ridging develops and moves over the area. By Sunday morning the next shortwave trough will move over the region and bring the next wave of precipitation that could last through Monday. Temperatures should generally warm throughout the period with Friday Night being the coldest night. Models begin to fall out of agreement by Tuesday Morning and confidence deteriorates on how fast the cold air will move out of the area. Will continue to trend slightly warmer and towards seasonal averages through days seven and eight however confidence remains low and significant changes could appear in the forecast at this time frame since the models do not provide any real middle ground between solutions. Suk && .PRELIMINARY POINT TEMPS/POPS... GTF 46 28 37 17 / 0 20 40 60 CTB 43 26 34 12 / 10 30 60 60 HLN 47 29 39 21 / 10 20 30 30 BZN 42 24 39 16 / 0 20 30 30 WEY 37 17 39 7 / 10 10 30 20 DLN 43 23 36 13 / 0 20 20 20 HVR 49 30 41 19 / 0 20 50 60 LWT 45 27 37 17 / 0 10 40 60 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Local storm report, Mar 19, 1:07 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT WED MAR 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM NON-TSTM WND GST 1 E EAST GLACIER PARK 48.45N 113.19W
03/19/2014 M56 MPH GLACIER MT DEPT OF HIGHWAYS
56 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF EAST
GLACIER PARK.
&&
BRUSDALocal storm report, Mar 19, 1:08 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
108 PM MDT WED MAR 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
03/19/2014 M58 MPH GLACIER MT MESONET
58 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION.
&&
BRUSDALocal storm report, Mar 19, 1:11 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
111 PM MDT WED MAR 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM NON-TSTM WND GST 13 WSW SAINT MARY 48.69N 113.71W
03/19/2014 M63 MPH GLACIER MT MESONET
63 MPH WIND GUST AT LOGAN PASS. TIME OF EVENT IS
ESTIMATED.
&&
BRUSDANearby
High Wind Warnings in Montana, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.